Interactions between dietary supplements in hospitalized patients.
Intern Emerg Med. 2016 Feb 2;
Authors: Levy I, Attias S, Ben Arye E, Goldstein L, Schiff E
Inpatient consumption of dietary and herbal supplements (DHS) has recently received research attention, particularly due to potential DHS-drug interactions. Nevertheless, DHS-DHS interactions have seldom been evaluated among hospitalized patients. We evaluated potential DHS-DHS interactions among inpatients. The study was a cross-sectional prospective study, conducted at Bnai Zion Medical Center (Haifa, Israel) in 2009-2014. A multi-disciplinary team of researchers constructed a questionnaire aimed at detecting DHS use among inpatients. The Natural Medicine Database was used to examine identified DHS for potential DHS-DHS interactions. Then, medical files were reviewed to identify side effects potentially caused by such interactions and rate of documentation of DHS use. Univariate and multivariate logistic regression analyses were conducted to characterize potential risk factors for DHS-DHS interactions among hospitalized DHS users. Of 927 patients who agreed to answer the questionnaire, 458 (49.4 %) reported the use of 89 different DHS. Potential DHS-DHS interactions were identified in 12.9 % of DHS users. Three interactions were associated with the actual occurrence of adverse events. Patients at risk of DHS-DHS interactions included females (p = 0.026) and patients with greater numbers of concomitant medications (p < 0.0001) and of consumed DHS (p < 0.0001). In 88.9 % of DHS users, DHS use was not reported in medical files and only 18 % of the DHS involved in interactions were documented. Potential DHS-DHS interactions are common in inpatients, and may lead to hospitalization or worsen existing medical conditions. The causal relationship between potential interactions and actual adverse events requires further study.
PMID: 26837208 [PubMed - as supplied by publisher]